Indiana, 2004

Heavy Snow in Indiana, January 27 to 28, 2004

January 27 to 28, 2004 · NWS IWX · 4 events in 4 counties and zones

4 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 27, 6:22 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 27, 6:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EST TUE JAN 27 2004

.UPDATE...
EXTENDED WINTER WEATHER ADVISORY ACROSS EXTREME NRN INDIANA AND SRN
MI UNTIL 4AM. WNW-ESE ORIENTED LAKE ENHANCED SNOW BANDS FM LAKE MI
ACROSS THESE COUNTIES EVIDENT ON 88D AND IR IMAGERY. 18Z MESO ETA
INDICATING A TROF ROTATING AROUND LAKE HURON LOW WILL MOVE ACROSS
NORTH PORTION OF CWA AROUND 06Z SO EXPECTING SNOW TO CONTINUE IN THE
ADVISORY AREA UNTIL THAT TIME. LOWERING INVERSION AND WAA ALOFT WILL
DIMINISH SHSN LATE TONIGHT. ONLY AN ADDITIONAL 1-2 INCHES EXPECTED,
BUT, WITH WINDS CAUSING CONSIDERABLE BLOWING AND DRIFTING OF SNOW
WHICH ALREADY FELL, FEEL HEADLINES STILL WARRANTED. FARTHER SOUTH,
SNOW ASSOCD WITH LAKE HURON LOW HAS TAPERED TO SCATTERED BANDS AND
THESE SHOULD CONTINUE TO DIMINISH IN COVERAGE NEXT FEW HOURS SO LET
ADVISORY EXPIRE.

&&

.AVIATION...
00Z TAFS... FOLLOWED PERSISTANCE AT SBN WITH PREDOMINANT IFR
CONDITIONS WITH -SN BLSN UNTIL 06Z. BEHIND TROF CONDITIONS SHOULD
IMPROVE TO MVFR AND THEN VFR WED MORNING AS INVERSION CONTINUES TO
LOWER. GENERALLY MVFR CONDITIONS EXPECTED AT FWA THIS EVE...
IMPROVING TO VFR AROUND 03Z AS WRAP AROUND MOISTURE CONTINUES TO
LIFT NE. VFR CONDITIONS SIMILAR TO SBN EXPECTED WED.

&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND WEDNESDAY
WILL LET ADVISORY EXPIRE AT 23Z AS BULK OF SNOW WILL HAVE ENDED AND
WILL PLAY UP BLOWING AND DRIFTING IN ZONES AND HWO. ADDITIONAL
AMOUNTS OF 1-2 NW CWA WHERE LAKE ENHANCEMENT WILL CONTINUE INTO
EVENING WITH AN INCH OR LESS ELSEWHERE. NW TO W WINDS OF 15-25 AND
GUSTY WILL CAUSE SIGNIFICANT DRIFTING OVERNIGHT. LEFTOVER FLURRIES
LATE TONIGHT INTO EARLY WED THEN DRY. TEMPS CLOSE TO MOS AND PREVIOUS
FORECAST.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY
LAKE EFFECT NOT LOOKING VERY IMPRESSIVE WITH BUFKIT CAPE UNDER 100
J/KG AND MOISTURE PROFILES RATHER LOW(80% OR LESS RH IN LOWEST 1-2K)
DESPITE FAVORABLE FETCH AND GOOD WINDS(ALTHOUGH A BIT STRONGER THAN
PREFERRED). WILL KEEP WEDS NGT DRY.

MORE SOUTHERLY TRACK TO SYSTEM FOR THURS/THURS NGT SEEMS TO BE
EVOLVING IN THE MODELS. GFS HAS MADE RATHER DRASTIC CHANGES OVER THE
PAST 3 RUNS...WITH THE LOW PASSING OVER LWR MI(00Z RUN) TO OVER N
INDIANA(6Z RUN) TO SOUTHERN IL/IN(12Z RUN). GFS IS MORE IMPRESSIVE
WITH OVERALL SYSTEM AS A RESULT OF STRONGER SHORTWAVE...JET DYNAMICS
AND DEEPER TROUGH. TEND TO LEAN TOWARDS THE GFS. HOWEVER...WITH SO
MANY CHANGES OVER THE PAST RUNS...AM HESITANT TO MAKE ANY MAJOR
CHANGES...SO WILL LEAVE CURRENT TRENDS ALONE WITH CHC POPS
THURS-FRI. TRACK OF THE LOW WILL ALSO AFFECT CHCS FOR LAKE
EFFECT...BUT TRACK TO SOUTH MAY FAVOR SLIGHTLY BETTER SHOT FOR LAKE
EFFECT. NO CHANGES INTO FRI NGT AS WELL.

ON SATURDAY...RIDGING SEEMS TO HAVE A GOOD HOLD ON THE
AREA...KEEPING THE NEXT SYSTEM OVER THE SOUTHERN PLAINS. BASED ON
COLLABORATION AND HPC GUIDANCE...WILL DROP POPS FOR SAT IN THE
NORTH. AFTER THAT MODELS AGREE ON 500MB TROUGH BEGINNING TO DIG IN
AGAIN...WITH CLOSED LOW DEVELOPING BY 12Z SUNDAY OVER IOWA AND THEN
SLOWLY DRIFTING EAST THROUGH MONDAY. THE MAIN SFC SYSTEM WOULD BRING
POPS IN FOR SAT NGT INTO SUNDAY NIGHT...WITH ADDITIONAL PRECIP
POSSIBLE AS THE SYSTEMS BECOMES STACKED AND SITS JUST EAST OF
MICHIGAN. CHC POPS AT THIS TIME LOOK GOOD FOR NOW. LOOKS LIKE UPR
LOW WILL BE FAR ENOUGH AWAY BY TUESDAY ALLOW FOR A BREAK IN THE
PRECIP...ALTHOUGH LAKE EFFECT COULD BE GOING YET. TOO FAR OUT TO
WORRY ABOUT THAT.

TEMP WISE...BELOW NORMAL READINGS EXPECTED THROUGH THE PERIOD.
LOWERED TEMPS WEDS NGT INTO FRI DUE TO MORE SOUTHERLY TRACK OF
SYSTEM...BUT REMAINED ABOVE GUIDANCE FOR THE TIME BEING.

&&

.IWX...
IN...WINTER WEATHER ADVISORY UNTIL 400 AM EST WEDNESDAY FOR ZONES
INZ004>007.

MI...WINTER WEATHER ADVISORY UNTIL 400 AM EST WEDNESDAY FOR ZONES
MIZ077>081.

OH...NONE.

JOHN TAYLOR
Hazardous weather outlook, Jan 27, 3:38 PM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST TUE JAN 27 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280833-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
338 PM EST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT
SNOW WILL TAPER OFF ACROSS THE AREA TONIGHT WITH HEAVIEST STORM TOTAL
ACCUMULATIONS OVER NORTH CENTRAL INDIANA AND SOUTHWEST MICHIGAN.
WEST WINDS OF 15 TO 25 MPH WILL CAUSE BLOWING AND DRIFTING SNOW
TONIGHT. THE DRIFTING SNOW WILL HAVE THE BIGGEST IMPACT ON NORTH
SOUTH ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM IS EXPECTED TO PASS THROUGH THE AREA THURSDAY
WITH ANOTHER MOVING THROUGH OVER THE WEEKEND. THIS MAY CAUSE MORE
SNOW OVER THE AREA THURSDAY AND AGAIN SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, St. Joseph

When
January 27, 9:00 PM EST to January 28, 4:00 AM EST
Where
St. Joseph forecast zone
Reported by
LAW ENFORCEMENT

A combination of snow from an area of low pressure moving across Ohio and lake enhancement from northwest flow behind this storm caused heavy snow across the area with general accumulations of 8 to 10 inches and over 12 inches in some locations.

Heavy Snow, Elkhart

When
January 27, 9:00 PM EST to January 28, 4:00 AM EST
Where
Elkhart forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A combination of snow from an area of low pressure moving across Ohio and lake enhancement from northwest flow behind this storm caused heavy snow across the area with general accumulations of 8 to 10 inches and over 12 inches in some locations.

Heavy Snow, Lagrange

When
January 27, 9:00 PM EST to January 28, 4:00 AM EST
Where
Lagrange forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

A combination of snow from an area of low pressure moving across Ohio and lake enhancement from northwest flow behind this storm caused heavy snow across the area with general accumulations of 8 to 10 inches and over 12 inches in some locations.

Heavy Snow, Steuben

When
January 27, 9:00 PM EST to January 28, 4:00 AM EST
Where
Steuben forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

A combination of snow from an area of low pressure moving across Ohio and lake enhancement from northwest flow behind this storm caused heavy snow across the area with general accumulations of 8 to 10 inches and over 12 inches in some locations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382382, 5382383, 5382384, 5382385.